Indiana, 2009

Hail in Indiana, August 11, 2009

August 11, 2009 · NWS IND · 2 events in 2 counties and zones

Isolated thunderstorms pushed southeast across Central Indiana during the afternoon and evening of August 11th. Two hail events were reported, one was golf ball sized and the other was penny sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated thunderstorms pushed southeast across Central Indiana during the afternoon and evening of August 11th. Two hail events were reported, one was golf ball sized and the other was penny sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 11, 6:10 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 11, 6:10 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT TUE AUG 11 2009

.AVIATION...DISCUSSION FOR THE 00Z TAFS.
IMPACT FOR THIS TAF PKG WL BE PSBL IFR FOG OVRNGT. 18Z MOS
APPEARS TO BE HANDLING SFC DEWPOINT SITUATION MUCH BETTER THAN 12Z
DID...AND ALL SITES SAVE FOR IND ARE SHOWN WITH IFR FOG LATE TNGT.
BOTH HUF AND IND HAVE SEEN SOME LIGHT RAIN LATE THIS AFTN TO SET THE
STAGE EVEN FURTHER. W/ SFC HIGH MOVING IN BEHIND SECONDARY TROUGH
SWINGING THROUGH...AND DRIEST DEWPOINTS SLOW TO FOLLOW...SIGNIFICANT
RADIATION INVERSION SHOULD SET UP TNGT W/ DRY AIR ALOFT...MORE THAN
ADEQUATE CONDITIONS FOR IFR FOG FORMATION AND MAINTENANCE.

FOG WL FOLLOW TYPICAL DIURNAL CYCLE...BURNING OFF AROUND 13Z...AND
TMRW WL BE QUIET W/ ONLY FEW-SCT040 AFTN CU.

&&

.PREVIOUS DISCUSSION.../ISSUED 305 PM EDT TUE AUG 11 2009/
SCT SHRA AND MID/HI CLOUD DEBRIS ACROSS SRN COUNTIES ASSOCIATED WITH
WEAK SHORT WAVE IN SRN IL AND INITIAL FRONT THAT MOVED THRU YDA.
SECONDARY SFC TROF WITH MID LEVEL CIRCULATION CENTER IN WV IMAGERY
NR MLI AT 19Z HAS AIDED TSRA DEVELOPMENT SCT ALONG A LINE FROM
CHICAGO EAST ACRS NRN IN. ANOTHER BATCH OF SHRA HAS DEVELOPED IN
EAST CENTRAL IL.  FSCT ISSUE THUS COVERAGE AND INTENSITY OF THESE
STORMS THIS EVENING ACRS CENTRAL INDIANA.

SHORT RANGE MODELS ALL DEPICT SOME DEVELOPMENT OF NRN IN LINE MOVING
INTO CENTRAL INDIANA WHILE NAM SHOWS BOTH THIS FEATURE PLUS
CONVECTION MOVING/DEVELOPING EWRD OUT OF IL SO WL LEAN TO THIS SOLN
FOR THIS EVE. WILL ALSO USE LATEST RADAR TO DETERMINE COVERAGE BUT
FOR MOMENT SCATTERED STORM WORDING FOR EVE APPEARS BEST. AS HEATING
DIMINISHES ALSO EXPECT COVERAGE TO DIMINISH AND WILL END ANY PCPN BY
MIDNIGHT.  LOW TEMPS ALL FAIRLY CLOSE FROM GUIDANCES SO WL COMBINE
THESE WITH CURRENT FCST AND RUN TO WARMEST SIDE OF ALL SINCE
OBSERVED UPSTREAM DEWPOINTS APPEAR MORE MOIST THAN MODELS SUGGEST
WILL BE ARRIVING OVERNIGHT. PATCHY FOG ALSO LIKELY WHERE HEAVIER
SHOWERS OCCUR THIS EVENING.

BEYOND TONIGHT MODELS IN SIMILAR AGREEMENT IN BUILDING HI PRESS
RIDGE IN...LOWERING HUMIDITY AND KEEPING THINGS DRY INTO EARLY NEXT
WEEK.  UPPER HEIGHTS AND THICKNESSES REMAIN FAIRLY HIGH SO TEMPS
UPCOMING WILL BE NEAR NORMAL AS OPPOSED TO BELOW NORMAL IN PAST COOL
DOWNS.  BY WEEKS END UPPER HEIGHTS CONTINUE TO RISE AND SURFACE
RIDGE PUSHES EAST BRINGING A RETURN TO ABOVE NORMAL TEMPS AND NEAR
NORMAL DEWPOINTS FOR AUGUST. ONLY MINOR ADJUSTMENTS MADE TO TEMPS
LATE WEEK AND THAT IS MAINLY SLIGHTLY COOLER OVERNIGHT LOWS GIVEN
LIGHT WIND AND CLEAR SKIES ALLOWING FOR GOOD RADIATIONAL COOLING
EACH NIGHT.

MODELS AGREE PRETTY WELL WITH COMBINATION OF RETURN GULF MOISTURE
AND NEXT SYSTEM APPROACHING FROM NW BRINING NEXT CHC FOR PCPN BY
LATE MONDAY INTO TUESDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...NIELD
PUBLIC...DT
Hazardous weather outlook, Aug 11, 12:58 PM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
158 PM EDT TUE AUG 11 2009

INZ028-029-035-036-043>046-051>055-060>064-072-121800-
WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-
HENDRICKS-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-JENNINGS-
158 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS AFTERNOON AND
THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...BUT GUSTY WINDS AND
SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SECTIONS OF CENTRAL
INDIANA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067>071-121800-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
158 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS AFTERNOON AND
THIS EVENING. SEVERE STORMS ARE NOT EXPECTED...BUT GUSTY WINDS AND
SMALL HAIL ARE POSSIBLE.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE AND
MUSCATATUCK RIVERS. FLOODING WILL DEVELOP ALONG PORTIONS OF THE
WHITE RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SECTIONS OF CENTRAL
INDIANA ON MONDAY.

FLOODING WILL CONTINUE ALONG SOME AREA RIVERS. FOR MORE
INFORMATION SEE THE LATEST HYDROLOGIC STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-030-031-037>042-047>049-056-057-065-121800-
CARROLL-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-DECATUR-
158 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND
NORTHEAST OF A LINE FROM FRANKFORT TO INDIANAPOLIS AND GREENSBURG WITH
DAMAGING WINDS BEING THE MAIN THREAT. SMALL HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SECTIONS OF CENTRAL
INDIANA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, Aug 11, 2:48 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EDT TUE AUG 11 2009

INZ052-112000-
CLAY-
348 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLAY COUNTY UNTIL 400 PM
EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BRAZIL...OR 14
MILES EAST OF TERRE HAUTE...AND MOVING EAST AT 25 MPH.

THIS STORM MAY PRODUCE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL.

* THIS STORM WILL BE NEAR...
  HARMONY AROUND 355 PM EDT...

DRT
Special weather statement, Aug 11, 2:49 PM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EDT TUE AUG 11 2009

INZ051-112015-
VIGO-
349 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL VIGO COUNTY UNTIL 415 PM
EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TERRE HAUTE...AND
MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  SEELYVILLE AROUND 400 PM EDT...
  RILEY AROUND 405 PM EDT...

DRT
Special weather statement, Aug 11, 3:20 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EDT TUE AUG 11 2009

INZ045-046-112045-
HENDRICKS-PUTNAM-
420 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN PUTNAM AND WESTERN
HENDRICKS COUNTIES UNTIL 445 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BAINBRIDGE...OR 20
MILES SOUTH OF CRAWFORDSVILLE...AND MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL BE NEAR...
  FILLMORE AROUND 425 PM EDT...
  GROVELAND AROUND 430 PM EDT...
  NORTH SALEM AROUND 440 PM EDT...
  COATESVILLE AROUND 445 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

NIELD
Special weather statement, Aug 11, 7:37 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
837 PM EDT TUE AUG 11 2009

INZ044-045-052-120115-
CLAY-PARKE-PUTNAM-
837 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN CLAY...SOUTHEASTERN
PARKE AND SOUTHERN PUTNAM COUNTIES UNTIL 915 PM EDT...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CECIL HARDEN
LAKE...OR 22 MILES NORTHEAST OF TERRE HAUTE...AND MOVING SOUTHEAST AT
20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL BE NEAR...
  CARBON AROUND 855 PM EDT...
  LENA AROUND 900 PM EDT...
  HARMONY AROUND 910 PM EDT...
  REELSVILLE AROUND 915 PM EDT...

THIS STORM IS NOT EXPECTED TO BECOME SEVERE.

NIELD

The radar

The Indianapolis radar (KIND), 65 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Parke

When
August 11, 8:01 PM EST to 8:03 PM EST
Where
Parke County, 2.76 mi N of Lena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.640, -87.030

Hail, Putnam

When
August 11, 8:28 PM EST to 8:30 PM EST
Where
Putnam County, 0.32 mi N of Cloverdale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.525, -86.800

A thunderstorm produced golf ball sized hail on the north side of Cloverdale. Power flashes were also observed and power was out in the town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192789, 192790.